Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 25, NWS Des Moines, IA

May 26, 20164 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 26, 2016, 4:01 AM CDT for 4 counties in Iowa. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2016, 4:01 AM CDT (09:01 UTC)
Expired
May 26, 2016, 4:30 AM CDT
In force
29 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Black Hawk County, IA, Grundy County, IA, Marshall County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 93 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 4:15 AM CDTTSTM WND GST 675 E Reinbeck, IAREPORT VIA SOCIAL MEDIA. MEASURED WITH ANEMOMETER.
May 26, 4:20 AM CDTTSTM WND DMG1 Wsw Reinbeck, IAWINDS OF AT LEAST 60 MPH BLEW DOWN HALF THE TREES IN THE FRONT YARD. TIME ESTIMATED.
May 26, 4:20 AM CDTTSTM WND DMGReinbeck, IAWINDS OF AT LEAST 60 MPH BLEW DOWN HALF THE TREES IN THE FRONT YARD. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

530 
WUUS53 KDMX 260901
SVRDMX
IAC013-075-127-171-260930-
/O.NEW.KDMX.SV.W.0025.160526T0901Z-160526T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
401 AM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MARSHALL COUNTY IN CENTRAL IOWA...
  NORTHERN TAMA COUNTY IN CENTRAL IOWA...
  SOUTHERN GRUNDY COUNTY IN CENTRAL IOWA...
  SOUTHWESTERN BLACK HAWK COUNTY IN NORTHEASTERN IOWA...

* UNTIL 430 AM CDT

* AT 400 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
  CONRAD...OR 7 MILES NORTH OF MARSHALLTOWN...MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GRUNDY CENTER...TRAER...REINBECK...CONRAD...GLADBROOK...GARWIN...
  CLUTIER...BEAMAN...LINCOLN...GREEN MOUNTAIN...MORRISON...
  TF CLARK STATE PARK AND UNION GROVE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DES MOINES .

&&

LAT...LON 4210 9290 4229 9299 4244 9252 4205 9232
      4203 9277 4207 9286
TIME...MOT...LOC 0900Z 250DEG 45KT 4214 9288 

HAIL...<.75IN
WIND...60MPH
 
$$

KOTENBERG
2 follow-up statements
034 
WWUS53 KDMX 260921
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
421 AM CDT THU MAY 26 2016

IAC127-260931-
/O.CAN.KDMX.SV.W.0025.000000T0000Z-160526T0930Z/
MARSHALL IA-
421 AM CDT THU MAY 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4204 9252 4239 9268 4244 9252 4205 9232
TIME...MOT...LOC 0921Z 255DEG 54KT 4225 9244 

$$

IAC013-075-171-260930-
/O.CON.KDMX.SV.W.0025.000000T0000Z-160526T0930Z/
TAMA IA-GRUNDY IA-BLACK HAWK IA-
421 AM CDT THU MAY 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR NORTHEASTERN TAMA...EAST CENTRAL GRUNDY AND SOUTHWESTERN BLACK
HAWK COUNTIES...

AT 421 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
TRAER...OR 17 MILES SOUTH OF WATERLOO...MOVING EAST AT 60 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TRAER...REINBECK...CLUTIER AND TF CLARK STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DES MOINES .

&&

LAT...LON 4204 9252 4239 9268 4244 9252 4205 9232
TIME...MOT...LOC 0921Z 255DEG 54KT 4225 9244 

HAIL...<.75IN
WIND...60MPH
 
$$

KOTENBERG
086 
WWUS53 KDMX 260939
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
439 AM CDT THU MAY 26 2016

IAC013-075-171-260949-
/O.EXP.KDMX.SV.W.0025.000000T0000Z-160526T0930Z/
TAMA IA-GRUNDY IA-BLACK HAWK IA-
439 AM CDT THU MAY 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TAMA...EAST
CENTRAL GRUNDY AND SOUTHWESTERN BLACK HAWK COUNTIES HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4204 9252 4239 9268 4244 9252 4205 9232
TIME...MOT...LOC 0936Z 250DEG 45KT 4225 9244 

$$

KOTENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 12:28 AM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 26, 12:28 AM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1228 AM CDT THU MAY 26 2016

.SHORT TERM.../Tonight/
Issued at 330 PM CDT Wed May 25 2016

Main concern overnight will be thunderstorm redevelopment. Leftover
convection has diminished to only a few showers over the southeast.
Elsewhere breaks in cloud cover have allowed recovery of airmass
over the region...mainly west of the state. Synoptic low and warm
front stretches from eastern South Dakota to near Rochester MN with
south southwest flow over much of the forecast area now. Old outflow
boundary situated in north central MO to northeast KS with some
convergence taking place along the boundary. Models having some
difficulty with area of re-initiation this evening...but some
consensus between synoptic models/Hires suggest that area of concern
will be over eastern NE/Southwest to west central IA and northeast
KS. Activity congeals into an MCS overnight and should track
east/southeast across the southern quarter of Iowa or northern MO.
Models also develop weaker area of convection along the more
northern synoptic boundary. As mentioned...differences remain. SPC
HRRR focusing development more north while ARW/NMM/GFS20/EURO more
focused on southern Iowa tagging the old outflow boundary. Moisture
transport remains stronger this evening into the southern portion of
the state. GFS is trending on developing any storms tonight along
the leading nose of weakening stability...which coincides with the
max qpf axis over central/southern sections of the forecast area.
Overnight PWATs continue in the 1 to 1.5 inch range...with warm
cloud depths ranging from 11-12kft. Mean storm motions of 10 to 15
kts suggest heavy downpours and potential for quick 1 to 2 inch
rainfalls if some stronger updrafts develop.  Given current
conditions...most likely will see initiation to the west/southwest
of the area then developing east northeast into the south half
through the night then shifting southeast as the better moisture
transport and better isentropic lift moves out of the area.
Bufr soundings maintain elevated convection overnight with any
threats for severe weather being hail and winds.  Lows will be
rather warm again with south southwest flow...in the lower to mid
60s.

.LONG TERM.../Thursday through Wednesday/
Issued at 330 PM CDT Wed May 25 2016

Active pattern to continue through the forecast period, with
increased chances of thunderstorms Thursday into the weekend.
Upper level trough over the four corners region Thursday will
slowly meander eastward into the weekend. A series of impulses
will eject out of the southwest trough and push through the
region. This will bring intermittent thunderstorm chances to the
state into the holiday weekend. Some lingering activity may be
ongoing across the far south Thursday morning, which should
quickly clear off with subsidence between shortwaves across the
state. A sfc boundary will lift northward through the state with
an inverted sfc trough feature extending northeastward into the
state. Theta-e advection increases across the CWA by Thursday
afternoon into the evening, and could see some storms form in that
area by Thursday afternoon across western/central IA. Overall deep
layer shear stronger around 35-45kts, with decent low level shear
as well. CAPE values to increase to around 3,000 to 4,000 J/kg by
the late afternoon hours. Severe chances will be greater off to
the southwest closer to the sfc low center, however are still
possible across much of the CWA both with the possible
afternoon/evening activity and also with an overnight MCS that
could push through late Thursday night from development to the
west. PWAT values around 1.6 in therefore potential for locally
heavy rainfall still there as well.

Additional thunderstorm development possible Friday afternoon into
Saturday morning, with chances becoming more diffuse into the
latter portion of the holiday weekend as the sfc low lifts off to
the northeast and the main upper level trough pushes through the
region Saturday night. This leads to more subtle features in place
across the region with more of a zonal flow pattern setting up and
the main jet lifts across the northern US. This should allow for
continue chances for storms into next week with southerly flow
still off the gulf. However the threat of strong to severe storms
and organized systems is less given the lack of stronger weather
systems moving through the area.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1227 AM CDT Thu May 26 2016

A large area of scattered thunderstorms will move across the area
overnight, and have maintained several hours of VCTS at all
terminals. This activity will clear the area by 12Z, after which
Thursday morning will be quiet with prevailing VFR conditions.
Thunderstorms are then expected to redevelop later Thursday, but
timing and location are more uncertain, so have introduced more
VCTS groups in the late afternoon and evening.

&&

.DMX Watches/Warnings/Advisories...None.

&&

SHORT TERM...REV
LONG TERM...Beerends
AVIATION...Lee
Hazardous weather outlook, May 25, 3:44 PM CDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CDT WED MAY 25 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-261000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
344 PM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS MAINLY LATE TONIGHT. THE
SEVERE WEATHER THREAT IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

INTERMITTENT THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH TUESDAY.
AT THIS TIME THERE IS A SLIGHT RISK OF SEVERE WEATHER THURSDAY
AFTERNOON INTO THURSDAY NIGHT. LARGE HAIL...DAMAGING WINDS...AND
AN ISOLATED TORNADO ARE POSSIBLE. HEAVY RAINFALL IS ALSO POSSIBLE
WITH THE STORMS THROUGH NEXT TUESDAY...AND COULD LEAD TO LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON INTO THURSDAY
NIGHT.

MJB

In the hours before

Local storm report, May 26, 3:05 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
305 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     TSTM WND DMG     1 NNW GLIDDEN           42.07N 94.73W
05/26/2016                   CARROLL            IA   TRAINED SPOTTER

            SEVERAL SMALL TREE LIMBS DOWN WITH SOME 5-6
            INCH DIAMETER BRANCHES. PEA HAIL.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, May 26, 3:10 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
310 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HAIL             GRAFTON                 43.33N 93.06W
05/26/2016  E1.00 INCH       WORTH              IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS PENNY TO QUARTER
            SIZED HAIL AT HIS RESIDENCE.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, May 26, 3:12 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
312 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     NON-TSTM WND GST 2 WNW CARROLL           42.08N 94.90W
05/26/2016  M58 MPH          CARROLL            IA   MESONET

            MESONET STATION 1 WNW CARROLL /RCAI4/

&&

FOWLE
Local storm report, May 26, 3:15 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
315 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND GST     2 WNW CARROLL           42.08N 94.90W
05/26/2016  M58 MPH          CARROLL            IA   MESONET

            MESONET STATION 1 WNW CARROLL /RCAI4/

&&

FOWLE
Local storm report, May 26, 3:20 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
320 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HAIL             VALERIA                 41.73N 93.32W
05/26/2016  E0.88 INCH       JASPER             IA   PUBLIC

            NICKEL SIZED HAIL ALONG WITH WINDS ESTIMATED
            AT 55 MPH AND SMALL TREE LIMBS DOWN IN
            VALERIA.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, May 26, 3:31 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
331 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     TSTM WND DMG     BOONE                   42.05N 93.88W
05/26/2016                   BOONE              IA   EMERGENCY MNGR

            EIGHT TO TEN INCH DIAMETER TREE DOWN IN
            BOONE.

&&

NWS DES MOINES IA
IRIS SYSTEM

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 10:13 PM CDTSpecial Weather StatementDMXEmmet62 min
May 25, 10:16 PM CDTSevere Thunderstorm WarningDMXEmmet44 min
May 25, 11:13 PM CDTSpecial Weather StatementDMXEmmet32 min
May 26, 12:17 AM CDTSpecial Weather StatementDMXAdams, Decatur, Ringgold, Taylor, Union58 min
May 26, 12:45 AM CDTSpecial Weather StatementDMXEmmet, Kossuth, Palo Alto60 min
May 26, 1:00 AM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto45 min
May 26, 1:11 AM CDTSpecial Weather StatementDMXAppanoose, Wayne64 min
May 26, 1:41 AM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago34 min
May 26, 1:56 AM CDTSpecial Weather StatementDMXCarroll, Crawford, Sac64 min
May 26, 2:10 AM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Carroll, Cass, Crawford, Greene and 1 more50 min
May 26, 2:30 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk45 min
May 26, 2:42 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth28 min
May 26, 2:54 AM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Carroll, Dallas, Greene, Guthrie and 4 more51 min
May 26, 3:21 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story39 min
May 26, 3:36 AM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall, Story39 min
May 26, 4:19 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Tama26 min
May 26, 6:03 PM CDTFlash Flood WarningDMXCass6 hr
May 26, 6:08 PM CDTSpecial Weather StatementDMXBoone, Dallas37 min
May 26, 6:37 PM CDTSpecial Weather StatementDMXWarren53 min
May 26, 6:49 PM CDTSpecial Weather StatementDMXPolk26 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.